Hail, Louisa
- When
- June 22, 6:30 PM EST
- Where
- Louisa County, 1.76 mi SW of Green Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.060, -78.140
Quarter size hail was reported.
Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 22, 3:02 PM EST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT TUE JUN 22 2010
.SYNOPSIS...
HIGH PRESSURE REMAINS ACHORED OFF THE MID ATLANTIC COAST. A WEAK
SURFACE BOUNDARY CROSSES THE AREA THIS EVENING. BERMUDA HIGH
PRESURE BUILD BACK INTO THE SOUTHEAST STATES WEDNESDAY. A COLD FRONT
APPROACHES FROM THE WEST LATE THURSDAY...THEN DROPS ACROSS THE
AREA FRIDAY. HIGH PRESSURE BUILDS INTO THE REGION FROM THE NORTH
FRIDAY NIGHT...THEN SLIDES OFF THE COAST SATURDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
NW FLOW AT MID LEVELS BRINGS A CONVECTIVE COMPLEX AND SHRTWV
ENERGY INTO THE MID ATLC THIS AFTERNOON. EXPECT 2 AREAS OF
CONVECTION ACROSS THE MID ATLANTIC THROUGH TONIGHT. THE FIRST IS
ALONG THE SEA BREEZE BNDY OVER NE NC AND SE VA. HAVE ALREADY HAD A
FEW SHRA/TSTM DEVELOP ALONG THAT BNDY AND EXPECT THAT TO CONTINUE
INTO THE EVENING HOURS. THIS IS NOT VERY ORGANIZED...AND ONLY
HAVE 20 PCT POPS ACROSS THE CSTL REGION. ALSO PUSHED THE SLT CHC
FURTHER WEST ALONG THE EXISTING BNDRIES THAT SHOW UP IN THE RADAR
DATA ALONG AND SOUTH OF THE JAMES RIVER.
NEXT AREA OF PRECIP IS EXPECTED TO DEVELOP ALONG THE SFC BNDY
MOVING IN FM THE NW. HAVE SOME TSTMS IN NW VA THAT ARE MOVING TO
THE EAST. STRONGEST DYNAMICS ARE IN OUR NRN AREA...AND SPC HAS A
SLT CHC SVR OVER ALL OF THE NRN FA. THESE TSTMS EXPECTED TO
CONTINUE TO DEVELOP LATE THIS AFTN AND MOVE THRU THE FA...REACHING
THE EASTERN PART OF THE FORECAST OVERNIGHT. HAVE SLT CHC TO CHC
OF TSTMS FOR THIS AREA...STARTING IN THE NW AND MOVG TO THE ESE.
WED EXPECTED TO BE HOT...WITH SLT CHC AFTN TSTMS.WEAK SFC BNDRY
REMAINS OVER THE MID ATLC. SPC HAS SLT RISK OF SVR FOR SOUTHERN
AND WESTERN PARTS OF THE FA FOR WED. AGAIN BEST DYNAMICS REMAIN TO
THE N.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
BOTH WED AND THU REMAIN HOT...WITH HIGH TEMPS MOSTLY IN THE UPR 90S.
EXPECT THU TO BE THE WARMER OF THE 2 DAYS...BUT ONLY BY A DEGREE
OR 2. GUIDANCE HAS COME IN A LITTLE LOWER THAN PREVIOUS
PACKAGES...BUT STILL IN THE UPPER 90S. MIN TEMPS IN THE LOW TO
MID 70S BOTH NIGTS. HEAT INDEX VALUES FOR INLAND SOUTHERN LOCATIONS
AROUND 105 ON WED. SINCE THESE ARE MARGINAL FOR ADVISORY
CRITERIA...WILL LEAVE FOR NEXT FCST TO SEE OF AN ADVY WILL BE
NEEDED. CHANCES FOR HEAT ADVY LOK BETTER FOR THU AS TEMPS CREEP UP
A DEGREE OR 2.
LEFT A SLIGHT CHANCE FOR CONVECTION FOR WED AFTN INTO WED EVENING
FOR ALL EXCEPT THE CSTL WATERS. CONTINUE TO SEE WEAK SFC TROF OVER
THE MID ATLC THAT COULD BE ENOUGH TO TRIGGER TSTMS WED AFTN.
ON THU...THE MODELS ALL BEGIN TO SHOW THE NEXT UPR TROF SLIDING
EAST OUT OF THE GREAT LAKES...WHICH PUSHES A FRNT EASTWARD. THIS
FRNT AND THE ASSOCIATED LEE SIDE TROF EXPECTED TO BECOME A FOCUS
FOR CONVECTION...SO GRADUALLY RAMP UP POPS FROM NW TO SE ON THU.
FRONT COMES THROUGH LATE THU...WILL HAVE SOME RELIEF FROM THE
HEAT ON FRI. TIMING OF THIS FROPA WILL ALSO FACTOR IN TO STRENGTH OF
TSTMS. HIGH TEMPS ON FRI RNGE FM U80S TO MID 90S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
EXTENDED PERIOD LOOKS TO BE CHARACTERIZED BY GRADUAL REBUILDING OF
SOUTHEAST CONUS RIDGING ALOFT...WHICH SHOULD RESULTS IN TEMPERATURES
RAMPING RIGHT BACK UP INTO THE 90S FOR LATE IN THE WEEKEND INTO
EARLY NEXT WEEK. AFOREMENTIONED FRONT WL STALL AND EVENTUALLY WASH
OUT/DISSIPATE JUST SOUTH OF THE AREA OVER THE WEEKEND. MEANWHILE TO
THE NW...ANOTHER SERIES OF SHORTWAVES PUSH ACROSS THE UPR
MIDWEST/GREAT LKS REGION OVER THE WEEKEND. CLOSER TO HOME...WL
RETAIN SLGT CHC POPS FOR SCT (PRIMARILY DIURNALLY DRIVEN) TSTMS EACH
DAY THROUGH THE PERIOD.
FOR TEMPERATURES...WILL CONTINUE TO SEE SOME DAY TO DAY FLUCTUATIONS
IN TEMPS. IN GENERAL THOUGH...AFTER A BRIEF RESPITE AT THE START OF
THE PERIOD HIGHS WILL JUMP RIGHT BACK INTO THE 90S FOR MOST ZONES
(U80S/NR 90 AT THE COAST) FOR THE SUNDAY INTO THE FINAL DAYS OF
JUNE. EARLY MORNING LOWS WILL CONTINUE TO AVERAGE RIGHT AROUND 70
DEGREES.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
HIGH DEW POINTS IN THE TIDEWATER AREA AND CONVERGENCE FROM LOCAL BAY
AND SEA BREEZE HAVE RESULTED IN A FEW SHOWERS IN THE TIDEWATER AND
NE NORTH CAROLINA AREA. INCLUDED CB REMARK AT ORF.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING...MAINLY AFT 00Z.
THESE WILL MOSTLY AFFECT NRN PORTIONS OF THE AREA. INCLUDED CB
REMARKS FOR SBY AND RIC. NOT GOING BELOW MVFR CONDITIONS FOR FOG
WEDNESDAY MORNING DUE TO INCREASED WINDS IN THE BOUNDARY LAYER.
WEDNESDAY AFTERNOON EXPECT VFR CONDITIONS WITH HIGH PRESSURE
BUILDING INTO THE AREA. DAYTIME HEATING COULD CAUSE A CU FIELD TO
FORM...GENERATING A SLIGHT CHANCE FOR POP UP THUNDERSTORMS.
THE REST OF THE WEEK...VFR CONDITIONS ARE EXPECTED TO PERSIST
THROUGH THE END OF THE WEEK OUTSIDE OF POSSIBLE MVFR VSBYS IN HZ/FG
THE NEXT COUPLE OF NIGHTS AND ALSO WITH ISOLATED LATE DAY CONVECTION.
&&
.MARINE...
OUTSIDE OF ANY ISOLATED CONVECTION EARLY THIS EVENING...THE MARINE
AREA WILL CONTINUE WITH A FAIRLY WEAK GRADIENT TYPICAL OF SUMMER.
SSE WNDS GNLY 10-15 KT WL DROP BACK TO ~10KT...AND VEER TO THE SSW
OVERNIGHT. EXPECTING USUAL DIURNAL SEABREEZE EFFECTS TOMORROW (WNDS
START WSW IN THE MORNING...BECOMING S TO SE BY THE AFTN INTO THE
EVENING. GIVEN STRONG MIXING...WOULDN'T BE SURPRISED TO SEE A FEW NR
SCA-CRITERIA GUSTS (ESP AT ELEVATED SITES). HOWEVER...PREDOMINANT
CONDS SHOULD REMAIN SAFELY BELOW CRITERION.
BY THU...SFC GRADIENT TIGHTENS UP A BIT AS A COLD FRONT APPROACHES
FROM THE NW. STILL...WITH ONLY MARGINALLY COOLER AIR PUSHING IN FROM
THE NORTH BEHIND THE FRONT...BUFKIT DATA STILL WOULD SUGGEST AGAINST
ANTICIPATING SCA CONDITIONS (ALTHOUGH A BRIEF SURGE OF SOMEWHAT
STRONGER NORTHERLY WINDS WILL BE POSSIBLE LATE THU NGT/ERLY FRI).
EITHER WAY...GRADIENT DIMINISHES BY FRIDAY AFTN/EVENING WHICH SHOULD
ALLOW FOR FAIRLY BENIGN BOATING CONDS CONDS FOR THE WEEKEND INTO
EARLY NEXT WEEK...WITH A WEAK FRONTAL BNDRY PUSHING THEIR WAY INTO
THE REGION...W/RETURN FLOW SETTING UP ONCE AGAIN FOR LATE IN THE
WEEKEND INTO EARLY NEXT WEEK. SEAS REMAIN 2-4FT/WVS 1-2FT (THOUGH
BRIEF PD OF ~3 FOOTERS IN THE BAY THU NGT/FRIDAY).
&&
.CLIMATE...
REMAINING HOT THROUGH THE WEEK BUT REC HIGHS AT RIC ARE 100 F OR
HIGHER FROM JUNE 22-27TH...AND IN THE UPR 90S-100 AT ORF...SO NO
ADDITIONAL REC HIGHS ARE ANTICIPATED.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR VAZ063-070-
071-080>083.
MARINE...NONE.
&&
SYNOPSIS...ALS
NEAR TERM...ALS
SHORT TERM...ALS
LONG TERM...MAM
AVIATION...LSA
MARINE...MAM
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 448 PM EDT TUE JUN 22 2010 MDZ021>025-VAZ048-049-060>062-064>069-072>079-084>094-099-232100- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY- JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- ACCOMACK- 448 PM EDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING INTO EARLY WEDNESDAY MORNING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS... SMALL HAIL... AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE HOT CONDITIONS WILL CONTINUE THROUGH THE WEEKEND...WITH THE HIGHEST DAYTIME TEMPERATURES EXPECTED WEDNESDAY AND THURSDAY. HIGHS IN THE MID TO UPPER 90S BOTH DAYS AWAY FROM THE COASTS... COMBINED WITH THE EXPECTED HUMIDITY LEVELS...WILL CREATE HEAT INDICES FROM 100 TO 104 DEGREES DURING THE AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>633-650-652-654-656-658-232100- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 448 PM EDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING INTO EARLY WEDNESDAY MORNING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ063-070-071-080>083-232100- HANOVER-CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY- NEW KENT- 448 PM EDT TUE JUN 22 2010 ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING INTO EARLY WEDNESDAY MORNING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. THE HOT CONDITIONS WILL CONTINUE THROUGH THE WEEKEND...WITH THE HIGHEST DAYTIME TEMPERATURES EXPECTED WEDNESDAY AND THURSDAY. HIGHS IN THE MID TO UPPER 90S BOTH DAYS AWAY FROM THE COASTS... COMBINED WITH THE EXPECTED HUMIDITY LEVELS...WILL CREATE HEAT INDICES FROM 100 TO 104 DEGREES DURING THE AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-102-VAZ095>098-100-232100- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA- 448 PM EDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING INTO EARLY WEDNESDAY MORNING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE HOT CONDITIONS WILL CONTINUE THROUGH THE WEEKEND...WITH THE HIGHEST DAYTIME TEMPERATURES EXPECTED WEDNESDAY AND THURSDAY. HIGHS IN THE MID TO UPPER 90S BOTH DAYS AWAY FROM THE COASTS... COMBINED WITH THE EXPECTED HUMIDITY LEVELS...WILL CREATE HEAT INDICES FROM 100 TO 104 DEGREES DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 501 PM EDT TUE JUN 22 2010 VAZ097-098-222145- CHESAPEAKE VA-VIRGINIA BEACH VA- 501 PM EDT TUE JUN 22 2010 ...STRONG THUNDERSTORM DEVELOPING ALONG THE SEA BREEZE... AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEWLY DEVELOPED STRONG THUNDERSTORM OVER GREAT BRIDGE...DRIFTING SOUTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HERBERTS CORNER...AND...FENTRESS AT 515 PM EDT...GREAT BRIDGE AT 520 PM EDT...HICKORY AT 540 PM EDT. EXPECT WIND GUSTS UP TO 30 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS IN THE PATH OF THIS STORM. RUNOFF FROM THE RAINFALL WILL LIKELY RESULT IN PONDING OF WATER ON ROADWAYS. LAT...LON 3656 7613 3656 7641 3682 7628 3676 7611 44
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
703 PM EDT TUE JUN 22 2010
VAZ049-230000-
LOUISA VA-
703 PM EDT TUE JUN 22 2010
...STRONG THUNDERSTORMS APPROACHING LOUISA COUNTY...
AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM 8 MILES EAST OF CULPEPER TO 19
MILES NORTHWEST OF LOUISA...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...BOSWELLS TAVERN AROUND 735 PM EDT.
EXPECT WIND GUSTS UP TO 40 MPH...FREQUENT LIGHTNING AND LOCALLY
HEAVY DOWNPOURS IN THE PATH OF THIS STORM. SMALL HAIL IS ALSO
POSSIBLE.
LAT...LON 3813 7822 3815 7811 3815 7808 3814 7805
3815 7802 3813 7798 3811 7784 3804 7774
3803 7774 3803 7772 3779 7783 3790 7803
3801 7829
44The Sterling radar (KLWX), 117 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported.
Numerous trees were downed across the western part of the county.
Quarter size hail was reported.
Quarter size hail was reported.
Nickel size hail was reported.
Quarter size hail was reported.
Quarter size hail was reported.
Nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244348, 244366, 244351, 244354, 244356, 244359, 244362, 244364.